Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2011, 3:16 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2011, 3:16 PM MDT (21:16 UTC)
- Expired
- Sep 15, 2011, 4:00 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Grant County, NM, Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 173 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:23 PM MDT | HAIL 1.75 | 6 E Animas, NM | 1.75 INCH HAIL REPORTED ON STATE HIGHWAY 9 NEAR MILE MARKER 20 |
| Sep 15, 3:31 PM MDT | HAIL 1 | 10 E Animas, NM | PUBLIC REPORTED QUARTER SIZE HAIL IN WINDMILL SUBDIVISION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258 WUUS54 KEPZ 152116 SVREPZ NMC017-023-152200- /O.NEW.KEPZ.SV.W.0057.110915T2116Z-110915T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 316 PM MDT THU SEP 15 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 400 PM MDT * AT 310 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF ANIMAS...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WINDMILL... SEPAR... PLAYAS... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3223 10840 3195 10825 3182 10871 3203 10882 TIME...MOT...LOC 2116Z 245DEG 15KT 3201 10860 $$ TRIPOLI
1 follow-up statement
928 WWUS54 KEPZ 152143 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 343 PM MDT THU SEP 15 2011 NMC017-023-152200- /O.CON.KEPZ.SV.W.0057.000000T0000Z-110915T2200Z/ GRANT NM-HIDALGO NM- 343 PM MDT THU SEP 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HIDALGO AND SOUTH CENTRAL GRANT COUNTIES UNTIL 400 PM MDT... AT 335 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 18 MILES EAST OF ANIMAS...MOVING NORTHEAST AT 15 MPH. IN ADDITION...AT 323 PM MDT ONE AND THREE QUARTER INCH HAIIL WAS REPORTED BY STATE POLICE ON HIGHWAY 9 MILE MARKER 20 WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINDMILL... SEPAR... PLAYAS... LAT...LON 3223 10840 3195 10825 3182 10871 3203 10882 TIME...MOT...LOC 2142Z 245DEG 15KT 3206 10848 $$ TRIPOLI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:07 PM MDT, 9 minutes earlier.
Area forecast discussion, Sep 15, 3:07 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 307 PM MDT THU SEP 15 2011 .SYNOPSIS... THERE IS A RISK OF SEVERE WEATHER THIS EVENING. AFTER TONIGHT WE WILL SEE A SLIGHT CHANCE FOR RAIN EAST OF THE RIO GRANDE ON FRIDAY. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE WILL SEE MOSTLY SUNNY SKIES WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE NORMAL. && .DISCUSSION... WE STILL HAVE A FAIR AMOUNT OF MOISTURE AT THE SURFACE AND WE STILL HAVE AN UPPER LEVEL TROUGH TO OUR WEST...BUT NOW WE HAVE A COLD FRONT MOVING IN FROM THE EAST. ALL OF THESE FACTORS WILL ADD UP TO A POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. WE HAVE DECENT SPEED AND DIRECTIONAL SHEER TODAY ALSO SO A FEW STORMS MAY BECOME SUPERCELLS. THE MAIN ENERGY OF THE LOW TO OUR WEST WILL PUSH OFF TO OUR EAST ON FRIDAY. THIS WILL LESSEN OUR RAIN CHANCES WEST OF THE RIVER...BUT LOCATIONS EAST OF THE RIO GRANDE WILL AGAIN SEE A CHANCE FOR RAIN...THOUGH NOT LIKELY SEVERE. FOR THE WEEKEND WE WILL SEE THE TROUGH MOVE TO OUR EAST AND AN UPPER LEVEL RIDGE STRENGTHEN TO OUR SOUTH OVER MEXICO. THIS WILL KEEP US IN A ZONAL FLOW WHICH WILL BRING IN DRIER MORE STABLE AIR. SO THE WEEKEND LOOKS DRY WITH LOTS OF SUN. FOR THE FIRST PART OF NEXT WEEK THE RIDGE WILL BUILD INTO ARIZONA. THIS WILL LEAVE US ON THE FRONT SIDE OF THE RIDGE. SOMETIMES WE CAN SEE A DISTURBANCE MOVE DOWN THE FRONT SIDE OF THE RIDGE AND GIVE US SOME RAIN...FOR NOW THOUGH I HAVE KEPT US ON THE DRY SIDE OF THINGS AND I'LL WAIT AND SEE WHAT FUTURE MODELS RUNS WILL BRING. LOOKING AT TEMPERATURES...ON FRIDAY...BEHIND THE COLD FRONT WE WILL SEE TEMPERATURES RUNNING TWO TO FOUR DEGREES BELOW NORMAL. FOR SATURDAY AND SUNDAY AS THE DRIER SUNNY WEATHER MOVES IN WE WILL SEE HIGHS RUNNING FROM TWO TO FOUR DEGREES ABOVE NORMAL. MORE OF THE SAME FOR THE FIRST PART OF NEXT WEEK WITH HIGHS RUNNING A FEW DEGREES ABOVE NORMAL. && .AVIATION...VALID 16/00Z-17/00Z. TIL 06Z SCT-BKN050-100 BKN150-200 ISOLD TO SCT VRB25G35KT 4SM TSRAGS BKN030CB BKN-OVC150-200. AFT 06Z ISOLD MAINLY E OF THE RIO GRANDE VRB30G40KT 5SM -TSRA BKN030CB OVC080 FEW STG/SVR STORMS PSBL WITH LARGE GAIL AND GUSTS OVER 50 KTS. 12Z-18Z ISOLD -SHRA SCT030-040 BKN080-100...AFT 18Z WDLY SCT TO SCT 3-5SM VRB25G45KT TSRAGS MAINLY ALONG AND EAST OF THE DIVIDE. && .FIRE DISCUSSION... UPPER TROUGH REMAINS LOCATED OVER THE DESERT SOUTHWEST...BUT WILL BE MOVING ACROSS THE REGION OVER THE NEXT 48 HOURS. A FAIRLY DEEP...MOIST...UNSTABLE ATMOSPHERE REMAINS IN PLACE AND WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. DRIER AIR WILL BE MOVING IN BY THE END OF THE WEEKEND AND PUT AN END TO THE SHOWERS AND THUNDERSTORMS FOR SEVERAL DAYS. TEMPERATURES WILL REMAIN NEARLY TO SLIGHTLY ABOVE NORMAL FOR THE UPCOMING WEEK WITH MINIMUM RELATIVE HUMIDITIES ABOVE 20% AND VERY GOOD RECOVERIES...ESPECIALLY THE NEXT COUPLE OF NIGHTS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 63 86 66 89 67 / 40 20 10 0 0 SIERRA BLANCA TX 57 84 62 86 64 / 40 20 20 10 0 LAS CRUCES 60 84 63 88 65 / 40 20 10 0 0 ALAMOGORDO 56 83 60 84 62 / 40 20 20 10 0 CLOUDCROFT 42 61 43 65 42 / 50 20 20 20 0 TRUTH OR CONSEQUENCES 58 81 59 86 60 / 40 10 10 0 0 SILVER CITY 52 75 54 78 55 / 40 10 10 0 0 DEMING 60 83 61 86 62 / 40 10 10 0 0 LORDSBURG 61 84 62 86 62 / 40 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE/GRZYWACZ
Hazardous weather outlook, Sep 15, 11:32 AM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1132 AM MDT THU SEP 15 2011 NMZ022>025-030>032-TXZ055-056-161745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1132 AM MDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY. .SPOTTER INFORMATION STATEMENT... IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Sep 15, 12:55 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1255 PM MDT THU SEP 15 2011 NMZ022-023-151945- SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 1255 PM MDT THU SEP 15 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 145 PM MDT... AT 1246 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF TRUTH OR CONSEQUENCES...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... INTERSTATE 25... CUTTER... CHISE... LAS PALOMAS... ENGLE... PLACITAS... WILLIAMSBURG... ELEPHANT BUTTE... CUCHILLO... ALAMOSA CANYON... ROCK HOUSE... NORTH MONTICELLO POINT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Sep 15, 1:49 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 149 PM MDT THU SEP 15 2011 NMZ022-023-152030- SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 149 PM MDT THU SEP 15 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA AND NORTHERN GRANT COUNTIES THROUGH 230 PM MDT... AT 141 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF WINSTON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... HILLSBORO... CABALLO... SILVER CITY... SAN LORENZO... LAKE ROBERTS... GILA HOT SPRINGS... BUCKHORN... CUTTER... CHISE... IRON CREEK CAMPGROUND... ROCKY CANYON CAMPGROUND... BLACK CANYON CAMPGROUNDS... SAPILLO CAMPGROUND... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Sep 15, 3:12 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 312 PM MDT THU SEP 15 2011 NMZ022>024-152200- SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-TULAROSA BASIN/SOUTHERN DESERT NM- 312 PM MDT THU SEP 15 2011 ...STRONG THUNDERSTORMS THREATENING SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 400 PM MDT... AT 305 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS CLUSTERED OM NORTHWESTERN SIERRA COUNTY MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... WINSTON... TRUTH OR CONSEQUENCES... MONTICELLO... CABALLO... CUTTER... CHISE... LAS PALOMAS... ENGLE... CHLORIDE... PLACITAS... ALAMOSA CANYON... ROCK HOUSE... NORTH MONTICELLO POINT... CABALLO LAKE STATE PARK... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:23 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 52 min |
| Sep 15, 1:11 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 34 min |
| Sep 15, 2:04 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 41 min |
| Sep 15, 2:41 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 49 min |
| Sep 15, 3:29 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 46 min |
| Sep 15, 3:46 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo, Luna | 44 min |
| Sep 15, 3:56 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 49 min |
| Sep 15, 4:08 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 52 min |
| Sep 15, 4:26 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Sep 15, 4:26 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 64 min |
| Sep 15, 4:33 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 57 min |
| Sep 15, 5:00 PM MDT | Tornado Warning | EPZ | Luna | 60 min |
| Sep 15, 5:05 PM MDT | Areal Flood Advisory | EPZ | Sierra | 115 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.